Texas, 2018

Hail in Texas, March 27, 2018

March 27, 2018 · NWS MAF · 4 events in 1 county or zone

A strong upper level trough developed over the desert southwest and continued to move eastward. A cold front associated with the passage of the trough supported lift for storms to develop across the higher terrain to the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level trough developed over the desert southwest and continued to move eastward. A cold front associated with the passage of the trough supported lift for storms to develop across the higher terrain to the Permian Basin. A good amount of wind shear was present allowing for storms to develop. These storms produced large hail over the western Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 27, 5:39 PM CST, 1 hour earlier.

Area forecast discussion, Mar 27, 5:39 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Tue Mar 27 2018

.DISCUSSION...

&&

.AVIATION...
Cold front pushing through the area this evening with widespread
storms tonight. Wind gusts over 40kts and small hail can be
expected with these storms as well as IFR vsbys in the heavy rain.
Expect low clouds overnight with MVFR cigs. Conditions will
improve across the area after 12z.

&&

.PREV DISCUSSION... /issued 159 PM CDT Tue Mar 27 2018/

DISCUSSION...
The upper trough moving in from the west has formed a closed low
over AZ this morning.  This low will slowly move east passing across
the region Wednesday with high pressure building in behind it.
This low will bring a good chance of rain to the area... once its
gone look for conditions to slowly warm up and dry out.

As of midday have extensive mid and high clouds across the area
which has kept temperatures down so far today but these are
beginning to thin out.  Not much of a dryline today as surface
moisture pushed up against the higher elevations... have dewpts in
the 40s west and 50s east.  Temps closer to normal will continue
through Thursday then begin to warm through the weekend.

A cold front will move through the area tonight... looks to already
be into Lea and Gaines Counties as of 18z.  This front is moving
faster than models indicated so have leaned toward the cooler
guidance tonight. This front should be a focus for storms tonight.

Have a few showers and storms from last night still lingering over
the east but have seen new development back west over Eddy County.
Severe storms will be possible tonight as latest SWODY1 has a slight
risk from Lea County eastward with steep lapse rates with both
directional and speed shear so a few supercells will be possible.
Based on model qpf it looks like storms will develop over SE NM then
move eastward into the Permian Basin... with the Northern Permian
Basin getting the best rainfall.  South of the Pecos river rain
chances not looking good.

FIRE WEATHER...
Low RH values have yet to develop as cloud cover has held in but
as the sun breaks through look for temperatures to begin to climb
this afternoon across the west. A Fire Danger Statement remains in
effect for locations west of an Aline to Big Bend line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  68  46  71 /  80  20  10   0
Carlsbad                       41  71  45  70 /  30  10   0   0
Dryden                         55  83  52  83 /  30  10  10   0
Fort Stockton                  47  73  48  71 /  30  10   0   0
Guadalupe Pass                 40  63  46  70 /  20  10   0   0
Hobbs                          40  66  42  64 /  70  10  10   0
Marfa                          37  66  36  68 /  10   0   0   0
Midland Intl Airport           46  70  47  70 /  70  10  10   0
Odessa                         46  70  46  70 /  70  10   0   0
Wink                           45  73  44  74 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 27, 1:15 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Tue Mar 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Tue Mar 27 2018 /115 PM MDT Tue Mar 27 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected across the region. Some of the storms
could be severe with large hail and damaging winds through this
evening, especially across the Permian Basin. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry conditions will persist from the Guadalupe and Davis Mountains,
Presidio Valley, eastward across the Big Bend region, Stockton
Plateau and Lower Trans Pecos Wednesday afternoon.  Since gusty
westerly winds will also affect these areas, near critical to
critical fire weather conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 27, 3:29 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT TUE MAR 27 2018

NMZ033-034-272200-
Southern Lea County NM-Central Lea County NM-
329 PM MDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 400
PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Oil Center, or 17 miles west of Eunice, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hobbs, Monument, Nadine, Humble City, Oil Center, Lea County Regional
Airport and Industrial Airpark.

LAT...LON 3263 10308 3238 10341 3249 10358 3300 10324
      3300 10321
TIME...MOT...LOC 2129Z 216DEG 36KT 3250 10345
Special weather statement, Mar 27, 4:19 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT TUE MAR 27 2018

NMZ034-TXZ059-272300-
Southern Lea County NM-Loving TX-
519 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA AND NORTH
CENTRAL LOVING COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 519 PM CDT/419 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles west of Jal, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Lea
and north central Loving Counties.

LAT...LON 3238 10306 3190 10351 3200 10369 3250 10340
TIME...MOT...LOC 2219Z 218DEG 26KT 3214 10350

80
Special weather statement, Mar 27, 5:08 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT TUE MAR 27 2018

TXZ045-280000-
Gaines TX-
608 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GAINES COUNTY UNTIL 700
PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gaines County Airport, or 9 miles southwest of
Seminole, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seminole, Gaines County Airport, Fairview and Paynes Corner.

LAT...LON 3253 10291 3275 10290 3285 10248 3255 10235
TIME...MOT...LOC 2308Z 247DEG 25KT 3263 10279

The radar

The Midland/Odessa radar (KMAF), 47 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Andrews

When
March 27, 6:39 PM CST to 6:44 PM CST
Where
Andrews County, 16 mi SSW of Andrews
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.106, -102.655

Hail, Andrews

When
March 27, 6:51 PM CST to 6:56 PM CST
Where
Andrews County, 13 mi S of Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.132, -102.550

Funnel Cloud, Andrews

When
March 27, 6:51 PM CST to 6:53 PM CST
Where
Andrews County, 16 mi S of Andrews
Reported by
Trained Spotter
Coordinates
32.088, -102.550

A storm moved across the Andrews/Ector county line and briefly produced a funnel cloud.

Hail, Andrews

When
March 27, 7:15 PM CST to 7:20 PM CST
Where
Andrews County, 12 mi SE of Andrews
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.197, -102.405

A storm moved over Andrews County and produced quarter sized hail which covered the road at the intersection of US 385 and County Road SE 6000.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737650, 737651, 737652, 737653.